Liquid Medication for Your Child -- How Easy Is It to Overdose?

VIDEO: Teens? abuse of cough medicine may mean FDA restrictions on purchases.
Share
Copy

Dosing directions for children's over-the-counter medication are misleading and hard for parents to understand, according to a study from the New York University School of Medicine.

Researchers sampled 200 of the top-selling cough/cold, allergy, analgesic and gastrointestinal over-the-counter (OTC) liquid medication for children and found that inconsistencies between labeled dosage and the provided measuring device could increase the likelihood of mis-dose when medicine is administered by caretakers in the home.

One in four OTC medications didn't even include a measuring device, despite guidelines from the Food and Drug Administration that recommend all children's medications to include them.

In response to growing concerns over accidental drug overdose in OTC children's medications, the FDA released new guidelines on how to create clear and easy-to-use dosing directions in November 2009.

The study examined over-the-counter products around the time the guidelines were released and documents the widespread inconsistencies in dosing directions and packaging that spurred the action by both the FDA and the Consumer Healthcare Products Association, which represents the makers of 95 percent of all OTC consumer medications.

"This study is intended to establish baselines. The plan is to take another look in a year or so to see if changes have been made," says Dr. H. Shonna Yin, lead author on the study and assistant professor of pediatrics at NYU School of Medicine.

According to the CHPA, all member manufacturers are voluntarily participating in revisions to bring pediatric medications up to the new guidelines, though the results of these changes will not be reflected in the products immediately.

Though Yin's study was scheduled to be published Dec. 15 in the Journal of the American Medical Association, he said it is being released early as it is a matter of public health concern. Until the changes are made to the packaging, a lot of children are still at risk for accidental overdose or under-treatment, Yin told the ABC News medical unit.

Errors in Dose Design

With dose instructions varying from milliliters to teaspoons to ounces and even drams, making sure a child gets the right amount of that cough syrup or fever reducer can be confusing for parents, Yin said.

What's more, dosage can change dramatically depending on the age and weight of the child.

"[Mis-dosing in kids] is a very common problem," said Dr. Linda Prine, an associate professor of Clinical Family and Social Medicine at Beth Israel Medical center. "I would say that almost 100 percent of the time, when I get a call from a parent regarding fever in their child that has not responded to the OTC medication, it is because the dosage was too low for the weight of the child. We now try to prescribe exact dosages for our patients, but these go out of date as the kids grow."

And the instructions on the box often don't make matters any better, researchers found.

Among those medicines that included a measuring device, about 81.1 percent had superfluous markings that weren't relevant to the prescribed dose and nearly 90 percent labeled the device with different units than the instructions contained. The study found 98.6 percent of all products examined contained at least one inconsistency between the labeled directions and the accompanying device.

These issues represent a disconnect between ensuring proper health care in the doctor's office and in the home, said Dr. Darren DeWalt, associate professor of Medicine at the University of North Carolina School of Medicine and author of an accompanying editorial for the study.

"Most health care is performed by people for themselves. We [as doctors] will make recommendations, but it really is up to the patient at the end of the day to decide how they're going to implement this in their lives," he said.

In his editorial, DeWalk argues that the medical community should focus on a better "hand off" to patients once they leave the doctor's office, whether they are caring for themselves or their loved ones.

Guidelines for a Simpler Future

After evaluating the misleading aspects of various medication packaging, researchers suggested more stringent changes than those suggested by the FDA and CHPA be made in the future efforts to decrease accidental over- or under-dosing in children.

"One of our concerns is that because so many products are implicated, a voluntary guideline may not be a strong enough step," Yin said. "It is great that both the CHPA and the FDA recognize that these are important issues, but I am not sure that the voluntary guidelines will be able to fix such a big problem. The FDA may need to set official standards and regulate these products to ensure compliance."

Researchers recommended that a standardized measuring device be used and included in all non-prescription liquid medications and that dosing units should be standardized across all products.

One of the most confusing aspects of medicine prescriptions can be the use of terms that have multiple meanings in common parlance, such as teaspoon and tablespoon. While each of these measurements has a standardized volume, many caretakers will reach for flatware spoons that provide a non-standard amount of medication.

In addition, packing needs to be revised to be consistent with the markings made on the measuring device.

In the meantime, Yin suggested that parents be extra cautious: "Parents should pay careful attention to the medication labels and devices when they give over-the-counter products to children. They need to make sure that they are looking at the label and checking whether the units of measurement match up on the device. Especially in the case of teaspoon and tablespoon measurements, it can be easy to get confused and parents need to be extra cautious whenever these units are used."

Parents also "should not be hesitant to reach out to their doctors or to the pharmacist when they have questions, because it is quite confusing," she said.

ABC News' Kristina Collins contributed on this report.

Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...
See It, Share It
PHOTO: Cartoons Come to Life
troqman/Instagram
PHOTO:National Intelligence Director James Clapper
J. Scott Applewhite/AP Photo
Baby Sister Baboons Play Peekaboo
ChinaFotoPress/Getty Images
PHOTO: Apple CEO Tim Cook shows off the new iPhone 6 and the Apple Watch during an Apple special event at the Flint Center for the Performing Arts, Sept. 9, 2014, in Cupertino, Calif.
Justin Sullivan/Getty Images